Texas, 2009

Wildfire in Texas, October 20, 2009

October 20, 2009 · NWS AMA · 1 event in 1 county or zone

The Smith Ranch grass fire started about 1715 CST about fifteen miles east southeast of Romero in Hartley County. The grass fire was located on Farm to Market Road 767 west of Channing and was determined to have been caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Smith Ranch grass fire started about 1715 CST about fifteen miles east southeast of Romero in Hartley County. The grass fire was located on Farm to Market Road 767 west of Channing and was determined to have been caused by lightning. A total of three hundred and eighty-eight acres were consumed by the grass fire. No damage or injuries were reported and the grass fire was contained by 2200 CST. A total of three fire departments responded to the grass fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 20, 4:36 PM CST, 39 minutes earlier.

Area forecast discussion, Oct 20, 4:36 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT TUE OCT 20 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS LOOK TO BE A GOOD BET THROUGH MUCH OF THIS
FORECAST FOR ALL TAF SITES. A COLD FRONT WILL MOVE THROUGH THE TAF
SITES LATE TONIGHT INTO WEDNESDAY MORNING...BRINGING LOWER CIGS AND
REDUCED VISIBILITIES IN FOG. UNTIL THE FRONT ARRIVES...CIGS SHOULD
REMAIN VFR...BUT VISBYS MAY GET DOWN LOCALLY TO 2 MILES OR SO IN
THUNDERSTORMS. THE STEADY RAIN SHOULD WANE TO SCATTERED SHOWERS BY
LATER WEDNESDAY AFTERNOON AND ESPECIALLY INTO WEDNESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 417 PM CDT TUE OCT 20 2009/

DISCUSSION...
DECENT RAIN EVENT BEGINNING TO UNFOLD AS OF THIS WRITING WITH SHOWERS
AND TSTMS ALREADY DVLPG IN FCST AREA WELL AHEAD OF UPPER LOW. EXPECT
COVERAGE TO INCREASE TONIGHT AS VIGOROUS CLOSED LOW BEGINS TO HEAD
TOWARDS NM. LIKELY TO CATEGORICAL POPS TONIGHT LOOK JUST FINE AND
HAVE RETAINED. WITH PWS RANGING FROM 1 INCH TO 1.25 INCHES...LOCALLY
HEAVY RAINFALL SEEMS PLAUSIBLE WITH STRONGEST STORMS SO HAVE INSERTED
THIS IN ZONES. ALSO...COULD BE SOME ISOLD SVR STORMS AS WELL. ALREADY
HAVE HAD A COUPLE REPORTS OF PEA SIZE HAIL.

SHOWERS AND TSTMS TO CONTINUE INTO WED AS UPPER LOW SLOWLY MOVES THRU
NM AND INTO PNHDLS. COLD FRONT TO SLIDE ACROSS THE AREA BEGINNING
VERY LATE TONIGHT...AND SHOULD BE E AND S OF THE PNHDLS WED AFTN.

WRAPAROUND PRECIPITATION THEN ANTICIPATED FOR WED NIGHT WITH HIGHEST
POPS PLACED NERN ZONES AND LOWEST SWRN ZONES AS UPPER LOW BEGINS TO
MOVE TO THE EAST OF THE FCST AREA. WITH CAA COMMENCING BEHIND THIS
UPPER LOW...WOULD NOT BE SURPRISED AT ALL TO SEE SOME SNOWFLAKES
ACROSS WRN OK PNHDL LATE WED NIGHT OR EARLY THU MORNING BEFORE PRECIP
ENDS. FOR NOW...HAVE KEPT PRECIP ALL LIQUID.

DRY WEATHER EXPECTED FROM THU THROUGH REMAINDER OF 7 DAY PERIOD WITH
NW TO WNW FLOW ALOFT SEEN. ANOTHER WEAKER COLD FRONT PROGGED TO MOVE
THRU SAT NIGHT OR EARLY SUN...THEN PSBLY AT THE TAIL END OF NEXT
TUESDAY. OVERALL...PREVIOUS FCST IN EXCELLENT SHAPE WITH MINOR
ADJUSTMENTS MADE AT BEST.

ANDRADE

FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE WEEKEND
DUE TO WET SOILS FROM EXPECTED SOAKING RAINS TONIGHT AND WEDNESDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Oct 20, 4:57 PM CST, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT TUE OCT 20 2009

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
557 PM CDT TUE OCT 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE COMMON ACROSS THE PANHANDLES OVERNIGHT. AN
ISOLATED THUNDERSTORM MAY REACH SEVERE LEVELS...HOWEVER THE MAIN
THREAT WILL BE VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING
MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Oct 20, 3:03 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT TUE OCT 20 2009

TXZ012-017-202145-
POTTER TX-RANDALL TX-
403 PM CDT TUE OCT 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT
35 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
October 20, 5:15 PM CST to 10:00 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197597.